Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 150, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 27, 2002, 7:42 PM EDT for 4 counties in Pennsylvania. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 27, 2002, 7:42 PM EDT (23:42 UTC)
- Expired
- Sep 27, 2002, 8:45 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Adams County, PA, Dauphin County, PA, Lebanon County, PA, York County, PA
The radar
The State College radar (KCCX), 134 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 8:00 PM EDT | Thunderstorm Wind 50 E | Hershey, PA | Trees were reported down on power lines in Hershey. |
| Sep 27, 8:00 PM EDT | Thunderstorm Wind 50 E | Middletown, PA | Large tree limbs were down in Middletown. |
| Sep 27, 8:00 PM EDT | Thunderstorm Wind 50 E | Mc Sherrystown, PA | Large tree limbs were reported down on power lines in McSherrystown. |
| Sep 27, 8:10 PM EDT | Thunderstorm Wind 50 E | Lebanon, PA | Trees were down in Lebanon. |
| Sep 27, 8:10 PM EDT | Thunderstorm Wind 50 E | Hanover, PA | Trees were down in Codorus, 9 miles east of Hanover. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 423 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322 WUUS51 KCTP 272342 SVRCTP PAC001-043-075-133-280045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 742 PM EDT FRI SEP 27 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 845 PM EDT. * AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM ROCKVILLE TO 7 MILES SOUTHWEST OF GETTYSBURG...MOVING NORTHEAST AT 45 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... STEELTON AND RUTHERFORD HEIGHTS AROUND 750 PM. DEHART DAM AND SKYLINE VIEW AROUND 755 PM. LYKENS AND PENN NATIONAL RACEWAY AROUND 800 PM. WILLIAMSTOWN AND VALLEY GREEN AROUND 805 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:25 PM EDT, 5 hours 17 minutes earlier.
Area forecast discussion, Sep 27, 2:25 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 225 PM EDT FRI SEP 27 2002 ...WORK ZONES/ZONES BY 4 PM... ...CHANGES... CURRENT FCST NOT BAD. WILL LET FLOOD WATCH EXPIRE. SPS OUT FOR SEVERE FOR NEXT FEW HOURS. ...DISC... ...SHORT TERM... SO FAR NO FLOODS OR SEVERE...JUST A USEFUL RAIN TO TAKE THE EGDE OFF THE DROUGHT. VERY HIGH DEWPOINTS STILL WORKING TO THE NW...BUT REMAINS OF ISIDORE FALLING APART WITH TIME. SECONDARY COLD FRONT PUSHING SE LATE TONIGHT. NICE WEEKEND IN STORE FOR THE AREA. SOME MID LEVEL CLDS SUNDAY AND SUNDAY NIGHT...AS WARM ADVECTION SETS IN. MAYBE A SHOWER FAR N PA...BUT WILL KEEP FCST DRY FOR NOW. WHILE AIRMASS WILL NOT BE REAL COOL...DRY AIR AND LIGHT WINDS WILL ALLOW TEMPS TO FALL OFF AT NIGHT. ...LONG TERM... STRONG RIDGE BUILDS ACROSS EASTERN STATES EARLY NEXT WEEK. RECORD HEAT TO PUSH NE FROM PLAINS. SOME SHOWERS/STORMS POSSIBLE ON WED...WITH FRONT...IF IT DOES NOT SLOW DOWN. SHOWERS COULD LINGER INTO FRIDAY...AS REMAINS OF TROPICAL SYSTEMS LIFT NORTHARD FROM THE GULF...SIMILAR TO CURRENT SYSTEM. .CTP...NONE. MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 4:08 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.